Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Albany, NY

June 2, 2000Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 2, 2000, 3:55 PM EDT for Washington County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 3:55 PM EDT (19:55 UTC)
Expired
Jun 2, 2000, 4:45 PM EDT
In force
50 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, NY

The radar

The Albany radar (KENX), 69 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:00 PM EDTThunderstorm WindEaston, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 021955
SVRALB
NYC115-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 445 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF GREENWICH...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF GREENWICH AT 400 PM EDT
  3 MILES SOUTH OF CAMBRIDGE AT 410 PM EDT

HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS HAVE BEEN 
REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN ALBANY.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT 
FRIDAY EVENING FOR SOUTHEASTERN NEW YORK. A SEVERE THUNDERSTORM 
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR 
NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EAST CENTRAL NEW 
YORK AND SOUTHERN VERMONT.

LAT...LON 4311 7359 4294 7365 4294 7327 4308 7327

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:45 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 2, 3:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT FRI JUN 2 2000

.DISC...VRY BUSY AFT WITH WDPSRD CNVCTN AND NMRS SVR TSTMS. MNY RPTS
OF LRG HAIL AND DAMAGING WNDS. WORST DAMAGE RPTD IN CAROGA LAKE.

.SHORT TERM...CMBTN OF STG CDFNT...H8 JET OF 40-45 KTS...HELICITIES
IN 150 TO 300 RNG...AND CAPES IN 2000-3000 J/KG. ACTVTY WL CONT
ANTHR SVRL HRS WITH FROPA XPCTD IN HUDSON VLY BTWN 22Z AND 23Z AND
ACRS XTRM SE PTN OF FA 00Z TO 01Z. LINGERING SHRA AND A FEW TSTMS
PSBL THRU LATE EVNG THEN CLRG OVRNGHT.

.LONG TERM...A DRY BUT COOL WEEKEND ACRS THE FA WITH MOR SHRA ERLY
NXT WEEK.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 600 PM WESTERN HALF OF FA.
    0   SEVERE THUNDERSTORM WATCH UNTIL 900 OM EASTERN HALF OF FA.

In the hours before

Special weather statement, Jun 2, 10:42 AM EDT, 5 hours 13 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1042 AM EDT FRI JUN 2 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NEW YORK AND WESTERN
NEW ENGLAND THIS AFTERNOON...

THUNDERSTORMS HAVE BEEN SCATTERED ACROSS THE REGION THIS MORNING.
MORE NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SEVERE
THUNDERSTORMS...THOSE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 57
MILES AN HOUR...AND HAIL THREE QUARTERS OF AN INCH OR MORE IN
DIAMETER...ARE POSSIBLE.

THE THREAT OF SEVERE STORMS WILL BE GREATEST FROM THE CAPITAL
DISTRICT SOUTH.  THE GREATEST CHANCE OF SEVERE STORMS WILL BE DURING
THE EARLY AND MID AFTERNOON...NORTH AND WEST OF ALBANY.  TO THE
SOUTH AND EAST OF ALBANY THE GREATEST THREAT WILL BE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING.  THUNDERSTORMS WILL MOVE
RAPIDLY FROM WEST TO EAST AT SPEEDS UP TO 50 MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON...KEEP A WARY EYE ON THE
SKY. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.
BOATERS SHOULD BE ESPECIALLY CAUTIOUS BECAUSE THEY WILL NOT ONLY BE
VULNERABLE TO WIND AND HAIL...BUT TO LIGHTNING.

THE THREAT OF SEVERE THUNDERSTORMS WILL BE THE RESULT OF A
INCREASINGLY WARM AND HUMID AIR MASS WHICH WILL MOVE INTO EASTERN
NEW YORK AND WESTERN NEW ENGLAND BY EARLY AFTERNOON. AN UNSEASONABLY
STRONG COLD FRONT WILL RUSH EASTWARD INTO THIS MUGGY AIR MASS
TOUCHING OFF THE THUNDERSTORMS LATE IN THE DAY.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE
NATIONAL WEATHER SERVICE...FOR FURTHER UPDATES REGARDING THIS
WEATHER EVENT.


Local storm report, Jun 2, 3:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    NEW SALEM                 NY   .88 INCH HAIL
06/02/00   ALBANY                         NICKEL SIZE HAIL

0319 PM    RICHMONDVILLE             NY   1.25 INCH HAIL
06/02/00   SCHOHARIE                      GOLF BALL TO HALF DOLLAR
                                          SIZE HAIL

0319 PM    CAROGA LAKE               NY   WIND DAMAGE
06/02/00   FULTON                         BOATS BLOWN OUT OF LAKE
                                          ONTO ROAD.  TREES AND
                                          POWER POLES SNAPPED OFF.

0322 PM    DELMAR                    NY   .75 INCH HAIL
06/02/00   ALBANY                         DIME SIZE HAIL

CERNIGLIA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:12 AM EDTSevere Thunderstorm WarningALYFulton, Montgomery33 min
Jun 2, 2:32 PM EDTSevere Thunderstorm WarningALYHerkimer43 min
Jun 2, 3:03 PM EDTSevere Thunderstorm WarningALYFulton42 min
Jun 2, 3:07 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer53 min
Jun 2, 3:09 PM EDTSevere Thunderstorm WarningALYHerkimer, Montgomery36 min
Jun 2, 3:15 PM EDTSevere Thunderstorm WarningALYSchoharie60 min
Jun 2, 3:20 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga55 min
Jun 2, 3:38 PM EDTSevere Thunderstorm WarningALYSchenectady67 min
Jun 2, 3:45 PM EDTSevere Thunderstorm WarningALYGreene60 min
Jun 2, 4:00 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer75 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningALYColumbia52 min
Jun 2, 4:20 PM EDTFlash Flood WarningALYRensselaer3 hr
Jun 2, 4:45 PM EDTSevere Thunderstorm WarningALYGreene, Ulster60 min
Jun 2, 4:59 PM EDTSevere Thunderstorm WarningALYColumbia46 min
Jun 2, 5:04 PM EDTFlash Flood WarningALYColumbia3 hr
Jun 2, 5:22 PM EDTFlash Flood WarningALYGreene3 hr
Jun 2, 5:50 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster55 min
Jun 2, 6:15 PM EDTFlash Flood WarningALYDutchess3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.